Reprinted with permission from Medical Malpractice Verdicts, Settlements and Experts, Lewis Laska, Editor, (800) 298-6288.
“Stat” Order for Antibiotics Never Completed
Four months after receiving a diagnosis of leukemia, a man was admitted to undergo chemotherapy treatments. Three days after his discharge, he began to experience nausea, diarrhea, and extreme abdominal pain. His wife called the hospital and was advised by an oncology fellow to try OTC medications.
When the man did not respond to these agents, he was brought to the emergency department (ED) at the same hospital. His treating physician, informed of the man’s presence in the ED, consulted with ED physicians. They agreed that antibiotic medications should be ordered and administered “stat.” An IV antibiotics bag was attached to the patient’s gurney and a peripherally inserted central catheter (PICC) line was in place, but the antibiotics were never attached to the PICC line—apparently because the man was taken for CT shortly after the medications arrived and before the nurse could attach the IV bag. The patient was taken for CT, then admitted without administration of antibiotics.
About two hours after the antibiotics were ordered, the patient experienced cardiac arrest. The next morning, after being informed that he was brain dead and would not recover, his wife consented to termination of life support.
The plaintiff claimed that the decedent was suffering from an infection in the colon, associated with a low white blood cell count resulting from the chemotherapy. The plaintiff contended that prompt administration of antibiotics would have saved the decedent’s life.
The defendant claimed that the decedent’s condition in the ED did not necessitate administration of antibiotics. The defendant also claimed that the decedent would have died of leukemia in any event.
According to a published report, a $950,000 settlement was reached.
Slow Response to Symptoms of Postpartum Stroke
One day after the delivery of her third child, a 38-year-old woman experienced a stroke. Earlier that morning, she had noticed weakness in her face, her right hand, and her right leg. She summoned a nurse, who reported the complaint. About two and a half hours later, the patient underwent CT, but the stroke had already occurred.
The woman suffers residual hemiparesis, affecting the right side of her body. She has undergone extensive, intensive rehabilitation and physical therapy but continues to have partial disability of the right arm, hand, and leg, and residual weakness of the face.
The plaintiff claimed that her pregnancy had been complicated by pregnancy-induced hypertension, which should have prompted immediate testing when she reported her symptoms. She claimed that if testing had been done on a timely basis, clot-dissolving medication could have been administered, which would have prevented the stroke.
The matter ultimately proceeded against the hospital alone. The defendant argued that proper care was given and that clot-dissolving medication is not appropriate in postpartum patients.
According to a published account, a $1.3 million settlement was reached.
Amitriptyline Toxicity Identified Too Late
In September 2001, a 64-year-old woman with a medical history significant for hypertension and depression was seen by her primary care provider for a gastrointestinal illness. She had been taking medication for high blood pressure and 150 mg/d of amitriptyline for depression. She weighed 112.5 lb.
After this illness, she began to experience intermittent episodes of lightheadedness and dizziness when she got up too fast. She mentioned these symptoms to her provider on several occasions between September 2001 and April 2002. She reported that she had had similar episodes about three times a year for a number of years and had never been given a diagnosis.
Her provider attributed these symptoms to a variety of possible etiologies, including an ear infection with labrynthitis, blood pressure medication changes, and metabolic abnormalities. By May 2002, after further adjustment to her hypertension medication and an otorhinolaryngology evaluation without unusual findings, the patient was feeling well with no further episodes of dizziness.
Between May 2002 and June 2003, the woman complained repeatedly of anorexia and weight loss during several visits with her primary care provider, with no further documented episodes of dizziness. After an extensive gastrointestinal workup, she was given a diagnosis of Barrett’s esophagus. In June 2003 she again began to complain of dizziness; in response, her provider changed her blood pressure medication once again, but the woman’s symptoms persisted. In July 2003 the primary care provider ordered an anorexia workup with negative results, and the woman denied feeling depressed. Her provider ordered a Holter monitor to rule out a cardiac etiology for her dizziness, but results were negative.
At a December 2003 visit, the patient again complained of lightheadedness. Her blood pressure was measured at 164/84 mm Hg when she lay down, 146/80 mm Hg while she was seated, and 90/50 when she stood up. The primary care provider noted significant orthostasis and autonomic dysfunction. Fludrocortisone was prescribed, as were thigh-high compression stockings. Results of blood work (which did not include an amitriptyline level) were essentially normal.
The patient was seen by her provider in April 2004 for nausea and vomiting. She had significant orthostasis and blood pressure as low as 72/50 mm Hg; she was too weak to walk. She was hospitalized, with admission orders indicating that she was still taking amitriptyline at bedtime. During her week-long hospitalization, the patient continued to experience significant orthostasis, with complaints of dizziness on standing. She was seen by a neurologist, who ordered blood work (again, with no amitriptyline level).
On discharge, the patient was feeling better and able to ambulate without dizziness. Subsequently, however, she continued to report significant orthostasis and dizziness at every visit with her primary care provider. In May 2004, she reported worsening anorexia, nausea, vomiting, watery diarrhea, and episodes of syncope. She had fallen several times and was bruised all over her body.
She was hospitalized once again. On admission, the patient was pale and cachectic, with blood pressure as low as 60/40 mm Hg when she stood; she was also noted to have tremors. She was given a diagnosis of profound orthostatic hypotension with syncope/autonomic dysfunction and a question of Shy-Drager syndrome.
During this hospitalization, she was examined by another neurologist, who believed the woman had multiple systems atrophy with Shy-Drager syndrome, Parkinson’s disease, and dementia, as well as spells suggestive of seizures. A covering physician ordered blood work to check the woman’s amitriptyline level, which was found to be abnormally elevated. Amitriptyline was discontinued and the level returned to normal therapeutic range, then fell to zero.
The woman developed severe respiratory compromise with probable adult respiratory distress syndrome and was transferred to intensive care. She died three weeks later as a result of respiratory failure.
The primary care provider claimed that amitriptyline toxicity is extraordinarily rare and is almost always associated with intentional overdose; thus, it was acceptable not to consider this explanation for the decedent’s illness, especially with regard to the broad differential diagnosis available. The defendant also suggested that the decedent had been taking amitriptyline more often than prescribed without telling the primary care provider.
A $1 million settlement was reached.